Can overuse of antibiotics cause Parkinson’s?

News

Author: Simge Eva DoganPublished: 28 November 2019

Parkinson's LifePrep: Parkinson's LifeCook: Parkinson's LifeServes:

A patient pouring pills into their hands

Researchers at Helsinki University Hospital, Finland, have found that the overuse of antibiotic drugs could increase the risk of developing Parkinson’s.

The study – published in medical journal ‘Movement Disorders’ – compared data on antibiotic exposure in 13,976 people with Parkinson’s and 40,697 people without.

The researchers found that overuse of some antibiotic drugs can cause Parkinson’s, that it can take up to 15 years before any symptoms emerge – and that the connection to Parkinson’s could be due to the drug’s effects on the gut.  

Filip Scheperjans, neurologist and lead researcher of the study, said: “The link between antibiotic exposure and Parkinson’s disease fits the current view that in a significant proportion of patients the pathology of Parkinson’s may originate in the gut, possibly related to microbial changes, years before the onset of typical Parkinson’s symptoms such as slowness, muscle stiffness and shaking of the extremities.”

To read more on this topic click here.


Read more:

New Parkinson’s health app to track symptoms more accurately

New enzyme discovery could “put the brakes” on Parkinson’s

Go Back

Share this story

Comments


Related articles


Parkinson's hospitals

Special reports

Are UK hospitals safe for people with Parkinson’s?

Two thirds of Parkinson’s patients do not get their medication on time

READ MORE

Perspectives

Dear Parkinson’s, here are my 8 wishes for 2016 (from Twitchy Woman)

Dancing, boxing and finding a cure are all on Twitchy Woman’s list

READ MORE
kinetics-lead

Europe

An inspiring play about Parkinson’s and Parkour is coming to a theatre near you

What can a teenage boy and woman with Parkinson’s have in common?

READ MORE